Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 143, NWS Sioux Falls, SD

May 30, 20224 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2022, 3:27 PM CDT for 4 counties in Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2022, 3:27 PM CDT (20:27 UTC)
Expired
May 30, 2022, 4:15 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:49 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:12 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 30, 1:12 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
112 PM CDT Mon May 30 2022

.UPDATE...
Issued at 110 PM CDT Mon May 30 2022

Extended the Wind Advisory further west to account for gusty winds
up to 50 mph possible outside of thunderstorms through the
evening.

Additionally, concern is growing via the latest hi-res runs that
strong wind gusts of 50-60+ mph will mix down via the sting jet behind
the departing storms/sfc low this evening. Will be monitoring this
potential for additional wind related headlines.

&&

.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Mon May 30 2022

Very complex forecast over the next 18-24 hours, with multiple
waves of storms possibly rotating northward across the forecast
area through this afternoon/early evening, as an intensifying
mid-upper level trough lifts from Nebraska into South Dakota.
Extremely difficult to pin down timing of the potential waves,
though could be seeing the first signs of the next wave developing
in central Nebraska near the KLNX radar as of 09Z. While seeing
little consensus in timing among various CAMs at this point,
there is greater consensus in the potential for strong to severe
storms scattered along a line which lifts north through our South
Dakota counties. Early-mid morning activity may be more isolated,
as it will be moving through air mass which is still recovering
from overnight storms and favoring elevated convection, with
isolated large hail as the primary threat.

Storms which approach late morning through the afternoon more
likely to be on the stronger side as cap erodes and potential for
surface based activity increases. Steep mid level lapse rates and
robust deep layer shear expected, with the latter in response to
the increasing mid to upper level winds. Forecast hodographs are
largely linear, favoring damaging winds with small bowing
clusters. However, as storms approaching a northward moving warm
front, or develop along an eastward moving dry line, enhanced low
level shear may favor a more concentrated tornadic potential.

Although some differences in timing exist, general consensus shows
a diminishing severe threat across our forecast area by 8-9pm, if
not before.

Aside from the storms, the southerly low level jet will aid in
producing strong southerly winds across eastern portions of the
forecast area today. Could be marginal, but gusts near 45 mph are
possible near/east of a Yankton to Sioux Falls to Ivanhoe line.

Tonight, the surface/upper low lift north of the area, with cooler
westerly flow taking over. Moisture wrapping around the system
will keep a chance of showers or isolated non-severe thunderstorms
across western portions of the area tonight into early Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 425 AM CDT Mon May 30 2022

Cooler air will dominate through midweek as the upper low lifts
into Canada and a cool front pushes southeast through the region
on Tuesday. We should then remain in a dry pattern through the
latter half of the work week, with temperatures slowly trending
toward seasonable levels. Subtle waves sliding through the west-
northwest upper level flow could bring a chance of precipitation
continued seasonably cool temperatures to the region next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 110 PM CDT Mon May 30 2022

MVFR ceilings and scattered showers and thunderstorms, mainly
impacting near KHON, will continue to stream through eastern SD
and into southwest MN this afternoon. Additional development of
strong to severe storms is likely along and east of the I-29
corridor late this afternoon through 31/00z, including near KFSD
and KSUX, but confidence in exact timing/location is too low to
include in TAF at this time. Any thunderstorms will likely have
gusty and erratic winds as well as MVFR to IFR conditions. Storms may
produce gusty erratic or damaging winds, large hail, torrential
rain, or a tornado.

Behind the storms this evening, southwest winds will ramp up with
gusts up to 50 kts possible. Winds should weaken gradually
overnight but MVFR stratus is expected to prevail overnight after
storm activity moves out.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ040-055-056-061-
     062-065>071.

MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 8 PM CDT this evening for NEZ013-014.

&&

UPDATE...BP
SHORT TERM...JH
LONG TERM...JH
AVIATION...BP
Hazardous weather outlook, May 30, 4:44 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Mon May 30 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
444 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Yet another round of severe weather appears likely today.
Isolated strong to severe storms are possible early this morning,
mainly west of I-29. However, the greater threat will come from
late morning into early this evening, though specific timing and
location details are still somewhat uncertain. All modes of severe
weather are possible today, including a few tornadoes, very large
hail, damaging winds, and perhaps localized flash flooding.

If you have outdoor plans for the Memorial Day holiday, be sure
to stay weather aware. Know where the nearest sturdy shelter is
located, and be prepared to seek shelter quickly should severe
storms develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today, mainly between 10 am this
morning and 8 pm this evening.

In the hours before

Local storm report, May 30, 3:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 WNW ROWENA            43.54N 96.62W
05/30/2022  E0.70 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&

MM
Local storm report, May 30, 3:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     1 W BRANDON             43.59N 96.59W
05/30/2022  E70 MPH          MINNEHAHA          SD   FIRE DEPT/RESCUE

&&

MM
Local storm report, May 30, 3:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             4 WNW ROWENA            43.54N 96.62W
05/30/2022  E1.00 INCH       MINNEHAHA          SD   NWS EMPLOYEE

            CORRECTS PREVIOUS HAIL REPORT FROM 4 WNW
            ROWENA.

&&

MM
Local storm report, May 30, 3:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     8 NE WHITE              44.51N 96.53W
05/30/2022  M64 MPH          BROOKINGS          SD   MESONET

            MESONET STATION OAKS2 ASTORIA 4 SSE (SD
            MESONET).

&&

PR
Local storm report, May 30, 3:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     9 SSW AURORA            44.17N 96.76W
05/30/2022                   MOODY              SD   TRAINED SPOTTER

            CAMPER FLIPPED ON I-29 NORTH OF EXIT 121.

&&

MM
Local storm report, May 30, 3:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TORNADO          5 SSW JASPER            43.79N 96.43W
05/30/2022                   ROCK               MN   PUBLIC

            THE PUBLIC REPORTED A TORNADO THAT BRIEFLY
            TOUCHED DOWN.

&&

MM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:24 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix36 min
May 29, 10:57 PM CDTSevere Thunderstorm WarningFSDBrule33 min
May 29, 11:16 PM CDTSevere Thunderstorm WarningFSDGregory44 min
May 29, 11:52 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory38 min
May 29, 11:58 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn47 min
May 30, 12:22 AM CDTSevere Thunderstorm WarningFSDClay23 min
May 30, 12:26 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn49 min
May 30, 12:45 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Yankton45 min
May 30, 12:49 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Hutchinson, Lake, McCook and 2 more41 min
May 30, 1:01 AM CDTTornado WarningFSDYankton29 min
May 30, 1:11 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury19 min
May 30, 1:23 AM CDTSevere Thunderstorm WarningFSDLincoln, Turner37 min
May 30, 1:28 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBrookings, Lake, McCook, Miner, Minnehaha, Moody32 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningFSDClay, Hutchinson, Turner, Yankton32 min
May 30, 1:37 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union23 min
May 30, 1:41 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner34 min
May 30, 1:58 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDMinnehaha, Moody47 min
May 30, 1:58 AM CDTTornado WarningFSDLincoln32 min
May 30, 2:00 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Union45 min
May 30, 2:05 AM CDTTornado WarningFSDMinnehaha25 min
May 30, 2:40 AM CDTHigh Wind WarningFSDAurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more104 min
May 30, 3:34 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton26 min
May 30, 4:24 AM CDTWind AdvisoryFSDAurora, Bon Homme, Brookings, Charles Mix, Clay, Davison and 13 more19 hr
May 30, 8:15 AM CDTSevere Thunderstorm WarningFSDLincoln, Union30 min
May 30, 8:38 AM CDTSevere Thunderstorm WarningFSDLincoln, Union11 min
May 30, 8:55 AM CDTRiver Flood WarningFSDDavison, Hanson66 days
May 30, 11:31 AM CDTSevere Thunderstorm WarningFSDAurora, Douglas10 min
May 30, 12:23 PM CDTSevere Thunderstorm WarningFSDKingsbury7 min
May 30, 12:25 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Charles Mix, Douglas, Hutchinson50 min
May 30, 1:04 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDavison, Hanson, Hutchinson, McCook41 min
May 30, 1:20 PM CDTTornado WarningFSDLake, McCook, Miner25 min
May 30, 1:48 PM CDTTornado WarningFSDLake, McCook27 min
May 30, 2:13 PM CDTTornado WarningFSDLake, Minnehaha, Moody47 min
May 30, 2:19 PM CDTTornado WarningFSDBrookings, Kingsbury, Lake26 min
May 30, 2:44 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha31 min
May 30, 2:48 PM CDTTornado WarningFSDBrookings27 min
May 30, 3:06 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMinnehaha24 min
May 30, 3:14 PM CDTTornado WarningFSDMinnehaha31 min
May 30, 5:45 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton30 min
May 30, 5:51 PM CDTSevere Thunderstorm WarningFSDLake, Lincoln, McCook, Minnehaha, Turner24 min
May 30, 6:02 PM CDTSevere Thunderstorm WarningFSDLake, Moody28 min
May 30, 6:21 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton24 min
May 30, 6:22 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Moody38 min
May 30, 6:46 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner29 min
May 30, 2:20 AM CDTTornado WarningFSDLyon, Osceola40 min
May 30, 2:22 AM CDTTornado WarningFSDLyon, O'Brien, Osceola, Sioux23 min
May 30, 2:40 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDDickinson, Lyon, Osceola65 min
May 30, 6:55 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien35 min
May 30, 7:26 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola34 min
May 30, 8:56 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury34 min
May 30, 4:15 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola30 min
May 30, 4:36 PM CDTSevere Thunderstorm WarningFSDDickinson24 min
May 30, 4:45 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson15 min
May 30, 4:55 PM CDTSevere Thunderstorm WarningFSDDickinson35 min
May 30, 6:45 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux45 min
May 30, 2:18 AM CDTTornado WarningFSDRock27 min
May 30, 2:24 AM CDTTornado WarningFSDNobles, Rock36 min
May 30, 2:32 AM CDTTornado WarningFSDMurray, Pipestone28 min
May 30, 2:47 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon28 min
May 30, 2:51 AM CDTTornado WarningFSDCottonwood, Murray24 min
May 30, 3:04 AM CDTTornado WarningFSDLyon26 min
May 30, 3:10 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon35 min
May 30, 3:44 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Lyon, Murray, Pipestone46 min
May 30, 4:08 PM CDTTornado WarningFSDLyon37 min
May 30, 4:11 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray49 min
May 30, 4:44 PM CDTTornado WarningFSDCottonwood, Jackson31 min
May 30, 6:41 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Nobles, Pipestone, Rock49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.